Hail, Hanover
- When
- May 27, 4:07 PM EST
- Where
- Hanover County, 0.69 mi N of Vontay
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.760, -77.750
Quarter size hail was reported.
Scattered severe thunderstorms associated with low pressure and a warm front produced large hail and damaging winds across portions of central and southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms associated with low pressure and a warm front produced large hail and damaging winds across portions of central and southeast Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 27, 3:27 PM EST, 40 minutes earlier.
Area Forecast Discussion National Weather Service Wakefield VA 427 PM EDT Sat May 27 2017 .SYNOPSIS... A weak cold front will sink south through the region this evening and overnight. The front will drop into the Carolinas Sunday, and then return north as a warm front Sunday night. Another cold front approaches from the northwest on Memorial Day. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... Storm complex was ongoing this afternoon across east-central KY pushing east with the upper wave. Showers and a few storms were also oriented E-W along the cold front across MD and WV. Dry air in the mid levels has kept convection at bay thus far evident in the CU field as clouds develop, but then entrain dry air. Though convection is being delayed, there is till concern over the development of showers and storms in the NW flow as the front drops south and upper wave approaches from the west. Instability is still lacking this afternoon, but there may still be a window this evening where things come together mainly along and south of I-64. Given the thermal profiles if we do see severe storms the primary threat will be hail and damaging winds. 0-1km MLCAPE values are still progged to reach 1000-1500 J/kg wither side of the NC/VA border, with a decent mid/upper level speed max resulting in 0-6km bulk shear of 40-50kt. Downdraft potential remains rather high if storms can develop given thermal profiles. Any showers or storms which develop should push quickly east and southeast with little to no precip possible in the southeast after midnight. The chc for showers/tstms diminishes NW- SE tonight with lows generally in the 60s. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/... The initial shortwave trough pushes offshore Sunday morning, with shortwave ridging building over the Mid-Atlantic. The surface cold front drops into the Carolinas Sunday with N/NE flow developing across the region in the wake of the mid-level trough and surface cold front. Variably cloudy with some patchy morning stratus or fog possible. Cooler over the Ern Shore with highs in the low/mid 70s. Highs generally in the low/mid 80s for central/srn VA and interior NE NC. The surface boundary returns newd into the region late Sunday aftn into the evening and early overnight hours. This will combine with another shortwave trough resulting in an increasing possibility of showers/tstms approaching from the west during the evening and overnight hours. 0-6km bulk shear rapidly increases to 35-45kt after 00z resulting in a chc of a few strong to marginally severe tstms mainly during the evening. Mostly cloudy with lows in the 60s. A cold front will be crossing the mountains Monday morning, and then continue ewd Monday aftn. Additional showers/tstms are expected Memorial Day aftn/evening. There is some model disagreement with respect to coverage, so PoPs will remain 30-50%. Increasing WSW flow aloft ahead of a trough digging across the Great Lakes will yield 0- 6km bulk shear values of 40-50kt. This will combine with 1000-2000 J/kg of 0-1km MLCAPE resulting in the potential for severe thunderstorms. Partly sunny then mostly cloudy on Memorial Day with highs ranging through the 80s, with the potential for near 90 SE, and 70s along the Atlantic coast of the Ern Shore. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... The long term period beginning Tuesday night features near normal temperatures and generally low chances for precipitation. Weak and poorly defined frontal boundaries affect the area and confidence in the details of the precipitation forecast are rather low. Thunderstorm chances Wednesday were kept relatively low as weak high pressure builds in. A frontal boundary moves in for Thursday and settles just off the coast Friday and Saturday. Highest POPs (30 to 40 percent) are currently set for southern portions on Friday afternoon and evening. High temperatures are forecast to range from 80 to 85 Wednesday and Thursday and the upper 70s to around 80 Friday and Saturday. Readings will be a bit lower near the coast. Lows are expected to range from 60 to 65. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... As of 17z...conditions were fairly quiet across the area with solid VFR conditions. River breezes were apparent on the NEXRAD reflectivity and winds at ORF were out of the northeast off the Bay. Still expect convection to develop late in the afternoon and have TEMPO groups for thunderstorms at RIC from 22 to 00Z and at the three southeast sites from 00 to 02z. These will be updated as needed. Strong to possibly severe winds gusts (50kt or higher) will be possible with the thunderstorms. Model consensus suggest widespread stratus for Sunday morning which would be reasonable given wet ground conditions from precipitation limited low level mixing and developing onshore flow. Included low ceilings at RIC with a broken to overcast sky across the area through. OUTLOOK...The chance for showers/tstms returns Sunday evening/night and again Monday aftn/evening. Minimal chances for aftn/evening showers/tstms persist into Tuesday through Thursday. Stratus and patchy fog will be possible each morning. && .MARINE... Late this aftn, weak low pressure was extending fm the cntrl VA piedmont westward into the OH valley. Winds were generally SE 5 to 15 kt over the waters, with Waves ~1 foot and seas 1-2 ft. The low pressure area will move ESE acrs the region and to the coast this evening into early Sun morning. Winds will become SSW south of the low and ENE north of the low, as the low moves thru. Speeds will be arnd 10 kt or less, but stronger in any tstms. Flow becomes NE or N at 5-15 kt Sun morning, as the low slides just off the Mid Atlc coast. The low stalls offshore for the remainder of Sun, as high pressure nudges in fm the northeast. Flow becomes onshore thru Sun evening at 5-15 kt. The next area of low pressure lifts over the eastern Great Lakes region Sun night and into eastern Canada on Memorial Day. A trailing cold front reaches the waters late Mon into Mon night, then washing out over NC during Tue, as high pressure slowly builds in fm the west thru Thu. Winds generally at or below 15 kt. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...AJZ/JAO NEAR TERM...AJZ/JAO SHORT TERM...AJZ/JAO LONG TERM...LSA AVIATION...LSA MARINE...TMG
Hazardous Weather Outlook National Weather Service Wakefield VA 449 PM EDT Sat May 27 2017 NCZ012>017-030>032-102-VAZ048-060>062-064>069-079>090-092-093- 095>098-509>525-280900- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward- Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia- Powhatan-Brunswick-Dinwiddie-Prince George-Charles City-New Kent- Gloucester-Middlesex-Mathews-Greensville-Sussex-Surry-James City- Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake- Virginia Beach-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 449 PM EDT Sat May 27 2017 ...SEVERE THUNDERSTORM WATCH 278 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Thunderstorms are expected to develop across the area later this afternoon and into the evening. Some of the storms may produce strong wind gusts, small hail, and heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional thunderstorms are possible each day Sunday evening through Monday afternoon and evening. There is the potential for strong to severe thunderstorms and heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ075>078-280900- Westmoreland-Richmond-Northumberland-Lancaster- 449 PM EDT Sat May 27 2017 This Hazardous Weather Outlook is for east central Virginia and eastern Virginia. .DAY ONE...Tonight. Thunderstorms are expected to develop across the area later this afternoon and into the evening. Some of the storms may produce strong wind gusts, small hail, and heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional thunderstorms are possible each day Sunday evening through Monday afternoon and evening. There is the potential for strong to severe thunderstorms and heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ021>025-VAZ099-100-280900- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Accomack-Northampton- 449 PM EDT Sat May 27 2017 This Hazardous Weather Outlook is for southeast Maryland, eastern Virginia and southeast Virginia. .DAY ONE...Tonight. Thunderstorms are possible late this afternoon into the evening. Any thunderstorms that do develop may produce strong wind gusts and brief heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional thunderstorms are possible each day Sunday evening through Monday afternoon and evening. There is the potential for strong to severe thunderstorms and heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement National Weather Service Wakefield VA 359 PM EDT SAT MAY 27 2017 VAZ048-062-509>511-272045- Goochland-Western Hanover-Fluvanna-Western Louisa-Eastern Louisa- 359 PM EDT SAT MAY 27 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LOUISA...CENTRAL GOOCHLAND...NORTHWESTERN HANOVER AND NORTHEASTERN FLUVANNA COUNTIES... At 359 PM EDT, a strong thunderstorm was located near Kents Store, or near Palmyra, moving east at 20 mph. Wind gusts in excess of 40 mph and pea size hail are possible with this storm. This storm will be near... Kents Store around 405 PM EDT. Ferncliff around 410 PM EDT. Hadensville around 430 PM EDT. Gum Spring around 445 PM EDT. Other locations impacted by this storm include Orchid, Sandy Hook, Vontay, Zion Crossroads, Mabelton, Cuckoo, Caledonia, Wildwood, Dabneys and Bybee. Strong wind gusts are possible with this storm. These wind gusts are capable of knocking down tree limbs...small or weakened trees...and blowing around trash cans...potted plants...lawn furniture and other light outdoor objects. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3787 7829 3800 7825 3795 7767 3768 7774 TIME...MOT...LOC 1959Z 279DEG 19KT 3791 7818 BROWN
Special Weather Statement
National Weather Service Wakefield VA
444 PM EDT SAT MAY 27 2017
VAZ510>512-515>517-272130-
Eastern Hanover-Western Henrico (Including the City of
Richmond)-Western Hanover-Western King William-Eastern
Henrico-Eastern Louisa-
444 PM EDT SAT MAY 27 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LOUISA...
NORTHWESTERN HENRICO...WEST CENTRAL KING WILLIAM AND CENTRAL HANOVER
COUNTIES...
At 443 PM EDT, a strong thunderstorm was located near Gum Spring, or
8 miles northeast of Goochland, moving east at 40 mph.
Wind gusts in excess of 40 mph and half inch hail are possible with
this storm.
This storm will be near...
Montpelier around 455 PM EDT.
Wyndham around 500 PM EDT.
Ashland and Randolph Macon College around 510 PM EDT.
Glen Allen, Laurel and Lakeside around 515 PM EDT.
Mechanicsville, Hanover and East Highland Park around 520 PM EDT.
Highland Springs and Studley around 530 PM EDT.
Other locations impacted by this storm include Enfield, Orchid,
Hanover Airport, Vontay, Goodall, Etna Mills, Elmont, Longdale,
Rockville and Dabneys.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
LAT...LON 3785 7789 3780 7744 3779 7739 3779 7740
3778 7740 3778 7737 3779 7737 3777 7719
3754 7731 3767 7765 3771 7764 3770 7769
3772 7776 3775 7783 3777 7790 3780 7791
TIME...MOT...LOC 2043Z 287DEG 33KT 3779 7780
BROWNThe Norfolk radar (KAKQ), 108 km away, was scanning. The volume nearest the first event began at 21:07 UTC.
27 hail, 5 thunderstorm wind. Local standard time, as filed.
Quarter size hail was reported.
Quarter size hail was reported.
Half dollar size hail was reported.
Golf ball size hail was reported.
Half dollar size hail was reported.
Tennis ball size hail was reported. The hail smashed a windshield and severely dented a vehicle.
Quarter size hail was reported.
Quarter size hail was reported.
Half dollar size hail was reported.
Ping pong ball size hail was reported.
Quarter size hail was reported.
Hen egg size hail was reported.
Hen egg size hail was reported.
Quarter size hail was reported.
Quarter size hail was reported.
Hen egg size hail was reported near the Richmond State Capitol.
Trees and power lines were downed near Coatesville.
Quarter size hail was reported.
Hen egg size hail was reported.
Ping pong ball size hail was reported.
Tea cup size hail was reported.
Half dollar size hail was reported.
Golf ball size hail was reported.
Quarter size hail was reported.
Golf ball size hail was reported.
Quarter size hail was reported.
Quarter size hail was reported southwest of Drewryville.
Numerous trees were downed from Shirley Plantation to Berkely. One large tree on a home required a large crane for removal.
Quarter size hail was reported.
Numerous trees were downed in the area of White Marsh Road and Aberdeen Road.
Trees were downed along East Hundred Road.
Power line and tree were downed near Jetersville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703132, 703133, 703134, 703135, 703136, 703137, 703138, 703139, 703140, 703141, 703142, 703143, 703144, 703145, 703146, 703147, 703159, 703148, 703149, 703150, 703151, 703152, 703153, 703154, 703155, 703156, 703157, 703160, 703158, 703161, 703162, 703163.